Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 137, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 1, 2019, 5:05 PM CDT for 4 counties in Kansas. It was in force for 55 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 1, 2019, 5:05 PM CDT (22:05 UTC)
- Expired
- Jun 1, 2019, 6:00 PM CDT
- In force
- 55 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Finney County, KS, Grant County, KS, Haskell County, KS, Seward County, KS
The radar
The Dodge City radar (KDDC), 85 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 6:00 PM CDT | HAIL 1.75 | 2 Nw Satanta, KS | |
| Jun 1, 6:05 PM CDT | HAIL 1.75 | 1 W Satanta, KS | TIME WAS ESTIMATED BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 55 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.1 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1452 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 1516 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -2.0
The text
As transmitted.
998
WUUS53 KDDC 012205
SVRDDC
KSC055-067-081-175-012300-
/O.NEW.KDDC.SV.W.0137.190601T2205Z-190601T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
505 PM CDT Sat Jun 1 2019
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northern Seward County in southwestern Kansas...
South central Finney County in southwestern Kansas...
East central Grant County in southwestern Kansas...
Haskell County in southwestern Kansas...
* Until 600 PM CDT.
* At 505 PM CDT, a severe thunderstorm was located 7 miles northeast
of Ryus, moving northeast at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Sublette, Satanta, Pierceville, Tice and Plymell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3736 10107 3739 10107 3739 10109 3762 10112
3780 10099 3791 10067 3760 10065 3739 10065
3739 10064 3728 10063
TIME...MOT...LOC 2205Z 222DEG 15KT 3757 10101
HAIL...1.50IN
WIND...60MPH
$$
FINCH3 follow-up statements
356
WWUS53 KDDC 012216
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
516 PM CDT Sat Jun 1 2019
KSC055-067-081-175-012300-
/O.CON.KDDC.SV.W.0137.000000T0000Z-190601T2300Z/
Seward KS-Finney KS-Grant KS-Haskell KS-
516 PM CDT Sat Jun 1 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHERN SEWARD...SOUTH CENTRAL FINNEY...EAST CENTRAL GRANT AND
HASKELL COUNTIES...
At 516 PM CDT, a severe thunderstorm was located near Satanta, moving
east at 5 mph.
HAZARD...Tennis ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Sublette, Satanta, Pierceville, Tice and Plymell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3736 10107 3739 10107 3739 10109 3762 10112
3780 10099 3791 10067 3760 10065 3739 10065
3739 10064 3728 10063
TIME...MOT...LOC 2216Z 270DEG 6KT 3750 10102
HAIL...2.50IN
WIND...60MPH
$$
FINCH025
WWUS53 KDDC 012225
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
525 PM CDT Sat Jun 1 2019
KSC055-012234-
/O.CAN.KDDC.SV.W.0137.000000T0000Z-190601T2300Z/
Finney KS-
525 PM CDT Sat Jun 1 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL FINNEY COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southwestern Kansas.
LAT...LON 3736 10107 3739 10107 3739 10109 3759 10111
3764 10100 3768 10068 3760 10065 3739 10065
3739 10064 3728 10063
TIME...MOT...LOC 2224Z 264DEG 6KT 3750 10100
$$
KSC067-081-175-012300-
/O.CON.KDDC.SV.W.0137.000000T0000Z-190601T2300Z/
Seward KS-Grant KS-Haskell KS-
525 PM CDT Sat Jun 1 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHERN SEWARD...EAST CENTRAL GRANT AND HASKELL COUNTIES...
At 524 PM CDT, a severe thunderstorm was located near Satanta, moving
east at 5 mph.
This is a very dangerous storm.
HAZARD...Baseball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be severely injured.
Expect shattered windows, extensive damage to roofs,
siding, and vehicles.
Locations impacted include...
Sublette, Satanta and Tice.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3736 10107 3739 10107 3739 10109 3759 10111
3764 10100 3768 10068 3760 10065 3739 10065
3739 10064 3728 10063
TIME...MOT...LOC 2224Z 264DEG 6KT 3750 10100
HAIL...2.75IN
WIND...60MPH
$$
FINCH880
WWUS53 KDDC 012233
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
533 PM CDT Sat Jun 1 2019
KSC067-081-175-012300-
/O.CON.KDDC.SV.W.0137.000000T0000Z-190601T2300Z/
Seward KS-Grant KS-Haskell KS-
533 PM CDT Sat Jun 1 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHERN SEWARD...EAST CENTRAL GRANT AND HASKELL COUNTIES...
At 533 PM CDT, a severe thunderstorm was located near Ryus, and is
nearly stationary.
This is a very dangerous storm.
HAZARD...Baseball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be severely injured.
Expect shattered windows, extensive damage to roofs,
siding, and vehicles.
Locations impacted include...
Sublette, Satanta and Tice.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3736 10107 3739 10107 3739 10109 3759 10111
3764 10100 3768 10068 3760 10065 3739 10065
3739 10064 3728 10063
TIME...MOT...LOC 2233Z 158DEG 4KT 3752 10102
HAIL...2.75IN
WIND...60MPH
$$
FINCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 4:35 PM CDT, 30 minutes earlier.
Area forecast discussion, Jun 1, 4:35 PM CDT, 30 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 435 PM CDT Sat Jun 1 2019 ...Updated Aviation... .SHORT TERM...(This afternoon through Sunday night) Issued at 1200 PM CDT Sat Jun 1 2019 Small morning MCS was exiting SW KS into NW Oklahoma late this morning. An outflow boundary eminating from this activity is noted on satellite, trailing through the northern panhandles and far SW zones. Mesoanalysis shows instability building strongly and quickly just south of this outflow boundary, with CAPE already in excess of 3000 J/kg as of 11 AM. The latest HRRR iterations redevelop convection along this SW KS/OK border region by 3-4 pm, with 12z NAM/GFS subsequently spreading a convective complex across the southern zones overnight tonight. Consensus from models is pretty clear that convective coverage will favor areas south of US 50 through tonight, and many northern zones may remain dry. With broad upper ridging aloft, support aloft is weak/marginal, but directional shear and abundant CAPE should allow for some convective organization, at least early in the convective cycle. Initial risk from early storm development late this afternoon will be large hail, when CAMs suggest several left- moving supercells are possible. With the old outflow boundary in the vicinity acting as a source for additional vorticity, can't rule out a tornado or two through this evening, most likely in the Elkhart- Liberal vicinity through 7 pm. After that, threats will transition to heavy, flooding rain and strong winds. Slight risk (15% wind/hail, 2% tornado probabilities from SPC) are justified. Tonight, behind any convective complex, moist easterly upslope components will encourage stratus and fog development through Sunday morning. 12z NAM in particular is bullish with fog development Sunday morning, and with wet soils/standing water will need to monitor for fog coverage/impact. After a probable small break in convective coverage early/midday Sunday, all models regenerate thunderstorms in the region Sunday afternoon and Sunday night. Models all agree on this; the question is one of mode, placement, severity and hazards. 12z NAM/GFS seem to fall in line with SPC Day 2, with scattered supercells from NE New Mexico to SE Colorado initially, growing upscale into another complex as activity evolves eastward into Kansas Sunday evening. Broadbrushed chance category pops for all zones Sunday PM with this expected evolution. With established moist SEly boundary layer inflow late Sunday, any convective complex may be more organized/intense, compared to Saturday's activity. Through the weekend, will need to keep abreast of the flooding threat. Will continue to assess the need for a flash flood watch, with repeated rounds of heavy rain expected through Sunday and beyond. In this pattern, training heavy rains over wet soils will likely be the primary hazard, more so than hail/wind. .LONG TERM...(Monday through Saturday) Issued at 225 PM CDT Sat Jun 1 2019 A stagnant but convectively active period is expected Monday through Wednesday. A weak 577 dm upper low and elongated trough centered in southern California at 7 pm Monday will crawl eastward to southern Arizona Tuesday, and weakening to an open shortwave trough as it arrives on the plains Wednesday. Various weak disturbances embedded in the flow, ahead of this approaching system, will interact with reservoirs of instability to produce daily rounds of mainly afternoon/nighttime thunderstorms each day Monday through Wednesday. Assessing severe potential on each of these days is largely a futile endeavor more than a day in advance, as the previous day's convection will determine coverage and outcome of the next day's convection. It's getting to be that time of year when, in the absence of stronger synoptic forcing, mesoscale/outflow influences become more important in convective evelution. That all said, the clear message is: repeated rounds of thunderstorms and heavy rain are appearing likely for this three day period on top of very wet antecedent soil conditions. Flash flooding will be a concern through Wednesday, and a flash flood watch may eventually be needed. Pending mesoscale details, broadbrushed chance category pops for most zones for this three day period. With the moisture supply remaining high, and no change in airmass, temperatures will change little on a daily basis, with highs in the low to mid 80s, and lows in the upper 50s and lower 60s. A drier pattern is expected to emerge beginning Thursday. 12z ECMWF strengthens the upper low a bit to 575 dm over NE Oklahoma at 7 pm Thursday, which would spread sinking subsidence over SW KS and put an end to the thunderstorm machine. GFS and the model blend is a little slower with this, hanging onto chance pops for the eastern zones for one more day Thursday. Certainly by Friday, as the upper low migrates into the Mississippi valley, and ridging builds along the spine of the Rockies, a dry forecast looks appropriate with drier subsidence in place. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 435 PM CDT Sat Jun 1 2019 Still expecting scattered convection near GCK, LBL and DDC over the next few hours. Using the HRRR as a guide, included convective TEMPO groups through 04z Sun. Low confidence if any terminal will be directly impacted, and continued to keep HYS dry. With moist upslope boundary layer flow tonight, models continue to produce stratus, but have backed on forecasting IFR ceilings through Sunday morning. Consensus is VFR/MVFR stratus will prevail. Outside of convection, light easterly wind components will prevail through Sunday morning. After 15z Sun, SE winds increase, gusting in the 20-25 kt range. Another round of convection is expected Sunday afternoon and night. && .PRELIMINARY POINT TEMPS/POPS... DDC 60 79 61 80 / 40 30 50 30 GCK 58 79 59 84 / 30 20 50 20 EHA 58 82 59 84 / 40 40 60 20 LBL 62 80 61 82 / 40 40 60 20 HYS 56 76 60 79 / 10 10 50 50 P28 60 78 62 80 / 40 40 50 50 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Turner LONG TERM...Turner AVIATION...Turner
Hazardous weather outlook, Jun 1, 2:58 AM CDT, 14 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 258 AM CDT Sat Jun 1 2019 KSZ030-031-043>046-061>066-074>081-084>090-020800- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 258 AM CDT Sat Jun 1 2019 /158 AM MDT Sat Jun 1 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Slight risk for severe weather is expected today between 4 and 10 pm. Main threats will be hail up to the size of golf balls and damaging winds 60 mph or greater. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Lightning: Limited risk .DAYS TWO THROUGH SEVEN...Sunday through Friday. Days 2-7 Discussion ------------------- Severe weather could be possible again Sunday night into Monday morning with hail, wind, and flooding rains possible. Storms will be possible through Friday with more chances of severe storms and flash flooding. Days 2-7 Hazards ---------------- * Sunday - Flooding: Limited risk - Lightning: Elevated risk - Severe thunderstorm: Elevated risk * Monday - Lightning: Limited risk * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk * Thursday - Lightning: Elevated risk * Friday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed from 4 to 10 PM today mainly along and south of K-96. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, Jun 1, 4:53 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Dodge City KS
453 PM CDT Sat Jun 1 2019
KSZ063-075-076-012245-
Finney KS-Grant KS-Haskell KS-
453 PM CDT Sat Jun 1 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FINNEY...EAST
CENTRAL GRANT...NORTHWESTERN MEADE AND HASKELL COUNTIES UNTIL 545 PM
CDT...
At 453 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ryus, moving northeast at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Sublette, Satanta, Tice, Ryus and Plymell.
LAT...LON 3740 10101 3751 10120 3781 10103 3781 10077
3745 10065 3740 10065
TIME...MOT...LOC 2153Z 214DEG 16KT 3754 10105
FINCHThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 9:01 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stevens | 36 min |
| Jun 1, 4:28 AM CDT | Special Weather Statement | DDC | Stanton | 47 min |
| Jun 1, 4:47 AM CDT | Special Weather Statement | DDC | Kearny | 43 min |
| Jun 1, 4:51 AM CDT | Special Weather Statement | DDC | Stanton | 24 min |
| Jun 1, 5:12 AM CDT | Special Weather Statement | DDC | Stanton | 33 min |
| Jun 1, 5:28 AM CDT | Special Weather Statement | DDC | Kearny | 47 min |
| Jun 1, 5:30 AM CDT | Special Weather Statement | DDC | Gray | 45 min |
| Jun 1, 5:36 AM CDT | Special Weather Statement | DDC | Grant | 39 min |
| Jun 1, 5:57 AM CDT | Special Weather Statement | DDC | Finney, Gray | 48 min |
| Jun 1, 6:07 AM CDT | Special Weather Statement | DDC | Gray | 53 min |
| Jun 1, 6:14 AM CDT | Severe Thunderstorm Warning | DDC | Gray, Haskell | 46 min |
| Jun 1, 6:18 AM CDT | Special Weather Statement | DDC | Grant, Haskell, Stevens | 57 min |
| Jun 1, 6:29 AM CDT | Severe Thunderstorm Warning | DDC | Meade | 46 min |
| Jun 1, 6:48 AM CDT | Special Weather Statement | DDC | Gray | 42 min |
| Jun 1, 7:00 AM CDT | Special Weather Statement | DDC | Gray | 30 min |
| Jun 1, 7:04 AM CDT | Special Weather Statement | DDC | Seward | 26 min |
| Jun 1, 7:11 AM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 49 min |
| Jun 1, 7:41 AM CDT | Special Weather Statement | DDC | Haskell | 34 min |
| Jun 1, 7:57 AM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 29 min |
| Jun 1, 8:01 AM CDT | Special Weather Statement | DDC | Finney, Gray, Meade | 44 min |
| Jun 1, 8:21 AM CDT | Special Weather Statement | DDC | Clark | 24 min |
| Jun 1, 8:45 AM CDT | Special Weather Statement | DDC | Clark, Ford, Gray, Meade | 60 min |
| Jun 1, 9:42 AM CDT | Special Weather Statement | DDC | Clark, Comanche, Meade | 63 min |
| Jun 1, 4:53 PM CDT | Special Weather Statement | DDC | Haskell | 52 min |
| Jun 1, 5:55 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Seward, Stevens | 46 min |
| Jun 1, 6:07 PM CDT | Flash Flood Warning | DDC | Haskell | 3 hr |
| Jun 1, 6:58 PM CDT | Special Weather Statement | DDC | Hamilton | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.